Most cases of accidental poisoning at home involve ingesting a toxic product (e.g. a household cleaner) or ingesting too much of a normally safe product (e.g. medication). Most cases occur in children, but adults and family pets can also be the victim of these accidents.
Here are a few tips to reduce the risk of poisoning:
Place all household cleaning supplies out of the reach of children, including everyday items such as laundry detergent. Teach your children to recognize danger symbols on household product labels, but also make sure to tell them that a product can be dangerous even if there’s no caution symbol on the label!
Place all prescription and non-prescription medication, natural products and vitamins out of reach as well, in a cool, dry place. The top shelf of a closet is a better spot than the kitchen or bathroom.
Be particularly careful with multivitamins for children, as they look too much like candy. One a day is fine, but eating 10 at once can be dangerous…
If you have any narcotics (morphine, hydromorphone, etc.) at home, keep them in a locked cabinet if possible. With certain products, a single dose can lead to the death of a child, or sometimes even of an adult.
Accidental poisoning can also be caused by repeatedly taking a dose that is slightly too high. Be careful when measuring liquid medicines (use the measuring tool provided), or when taking more than one medication, especially when taking “all-in-one” products (e.g. cold and flu formulas).
To protect yourself from carbon monoxide poisoning, add special detectors in your home, or replace your traditional smoke detector with combination detectors designed for both smoke and carbon monoxide. Don’t forget to test them on a regular basis, such as when we change the time in the spring and fall.
Some plants can also be toxic. Garden centre staff can recommend plants that will be safe for both your family and your pets.
If a child or adult has consumed a toxic product or medication that was not intended for them, call the poison control centre at 1-800-463-5060, and they will tell you how to proceed. If possible, have the product on hand so that you can read the ingredients to the nurse who takes your call. The procedures vary depending on the product ingested.
If the person is unconscious, call 911 instead!